Alert archive / Wisconsin / Small Craft Advisories in 2016
Small Craft Advisory 94, NWS Milwaukee, WI
NWS Milwaukee, WI issued this small craft advisory at Dec 16, 2016, 3:26 PM CST. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Dec 16, 2016, 3:26 PM CST (21:26 UTC)
- Expired
- Dec 16, 2016, 10:00 PM CST
- In force
- 7 hr
- Issued by
- NWS Milwaukee, WI
The text
As transmitted.
809 WHUS73 KMKX 162126 MWWMKX URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 326 PM CST FRI DEC 16 2016 ...BUILDING WAVES INTO THIS EVENING... .SOUTH TO SOUTHEAST WINDS INTO THIS EVENING SHOULD BRING BUILDING WAVES TO THE NEARSHORE WATERS OF LAKE MICHIGAN. THESE WAVES SHOULD BE ELEVATED INTO THIS EVENING...BEFORE SUBSIDING LATE IN THE EVENING AND OVERNIGHT. A SMALL CRAFT ADVISORY WILL BE NEEDED AGAIN FOR SATURDAY NIGHT INTO SUNDAY...FOR GUSTY NORTHWEST WINDS AND BUILDING WAVES TOWARD THE OPEN WATERS OF LAKE MICHIGAN. FREEZING SPRAY IS ALSO POSSIBLE DURING THIS PERIOD...MAINLY TOWARD THE OPEN WATERS. LMZ643>646-170400- /O.NEW.KMKX.SC.Y.0094.161216T2126Z-161217T0400Z/ SHEBOYGAN TO PORT WASHINGTON WI- PORT WASHINGTON TO NORTH POINT LIGHT WI- NORTH POINT LIGHT TO WIND POINT WI- WIND POINT WI TO WINTHROP HARBOR IL- 326 PM CST FRI DEC 16 2016 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 10 PM CST THIS EVENING... THE NATIONAL WEATHER SERVICE IN MILWAUKEE/SULLIVAN HAS ISSUED A SMALL CRAFT ADVISORY...WHICH IS IN EFFECT UNTIL 10 PM CST THIS EVENING. * WINDS: SOUTH TO SOUTHEAST 10 TO 20 KNOTS. WINDS WILL DECREASE IN THE LATE EVENING AND OVERNIGHT. * WAVES: BUILDING TO 3 TO 5 FEET INTO THIS EVENING...THEN SUBSIDING IN THE LATE EVENING AND OVERNIGHT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ WOOD WWW.WEATHER.GOV/MKX
2 follow-up statements
488 WHUS73 KMKX 170302 MWWMKX URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 902 PM CST FRI DEC 16 2016 ...HIGH WAVES DIMINISHING LATE THIS EVENING... .SOUTH TO SOUTHEAST WINDS JUST OFFSHORE HAVE GENERATED 3 TO 5 FOOT WAVES OVER THE NEARSHORE WATERS OF LAKE MICHIGAN. THESE WAVES SHOULD GRADUALLY DIMINISH FROM LATE THIS EVENING INTO THE OVERNIGHT AS THE SOUTHERLY WINDS WEAKEN AND VEER WESTERLY. A SMALL CRAFT ADVISORY WILL BE NEEDED AGAIN FOR SATURDAY NIGHT INTO SUNDAY...FOR GUSTY NORTHWEST WINDS AND BUILDING WAVES TOWARD THE OPEN WATERS OF LAKE MICHIGAN. FREEZING SPRAY IS ALSO POSSIBLE DURING THIS PERIOD...MAINLY TOWARD THE OPEN WATERS. LMZ643>646-170415- /O.CON.KMKX.SC.Y.0094.000000T0000Z-161217T0400Z/ SHEBOYGAN TO PORT WASHINGTON WI- PORT WASHINGTON TO NORTH POINT LIGHT WI- NORTH POINT LIGHT TO WIND POINT WI- WIND POINT WI TO WINTHROP HARBOR IL- 902 PM CST FRI DEC 16 2016 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 PM CST THIS EVENING... * WINDS: SOUTH TO SOUTHEAST 10 TO 20 KNOTS. WINDS WILL DECREASE IN THE LATE EVENING AND OVERNIGHT AND VEER WESTERLY. * WAVES: 3 TO 5 FEET...THEN SUBSIDING IN THE LATE EVENING AND OVERNIGHT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ WWW.WEATHER.GOV/MKX MG
409 WHUS73 KMKX 170358 MWWMKX URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 958 PM CST FRI DEC 16 2016 ...HIGH WAVES DIMINISHING... .SOUTH TO SOUTHEAST WINDS JUST OFFSHORE CONTINUE TO WEAKEN WITH THE WINDS EXPECTED TO EVENTUALLY VEER WESTERLY. WAVES WILL CONTINUE TO SUBSIDE THROUGH THE NIGHT. A SMALL CRAFT ADVISORY WILL LIKELY BE NEEDED AGAIN FOR SATURDAY NIGHT INTO SUNDAY...FOR GUSTY NORTHWEST WINDS AND BUILDING WAVES. FREEZING SPRAY IS ALSO POSSIBLE DURING THIS PERIOD...MAINLY TOWARD THE OPEN WATERS. LMZ643>646-170500- /O.EXP.KMKX.SC.Y.0094.000000T0000Z-161217T0400Z/ SHEBOYGAN TO PORT WASHINGTON WI- PORT WASHINGTON TO NORTH POINT LIGHT WI- NORTH POINT LIGHT TO WIND POINT WI- WIND POINT WI TO WINTHROP HARBOR IL- 958 PM CST FRI DEC 16 2016 ...SMALL CRAFT ADVISORY WILL EXPIRE AT 10 PM CST THIS EVENING... THE SMALL CRAFT ADVISORY WILL EXPIRE AT 10 PM CST THIS EVENING. SOUTH WIND 10 TO 15 KNOTS WILL VEER WEST TO NORTHWEST. WAVES WILL SUBSIDE TO 1 TO 3 FEET DURING THE OVERNIGHT. $$ WWW.WEATHER.GOV/MKX
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before this small craft advisory went out at Dec 16, 2:57 PM CST, 29 minutes earlier.
Area forecast discussion, Dec 16, 2:57 PM CST, 29 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
257 PM CST Fri Dec 16 2016
.SHORT TERM...
.TONIGHT AND SATURDAY...Forecast Confidence Is High.
No major changes foreseen with the winter storm headlines into
Saturday night. Already seeing snow across most of the area. Some
higher reflectivity values are appearing with focused warm air
advection and a band of 850 mb to 700 mb frontogenesis response
setting up. These features tap the dendrite snow crystal growth zone
as well.
Models have these features oriented west to east across the forecast
area into this evening. They shift northward later tonight into
Saturday morning. This will bring the first round of moderate to
heavy snow to the area. May see some lake enhancement in the
northeast counties near the lake, with south southeast low level
winds.
There should be a lull in the snow later tonight into Sunday
morning, before a stronger band of mid level frontogenesis response
pushes east through the area later Saturday morning into Saturday
evening. This may have the heaviest snowfall rates for this event,
as the frontogenesis response is quite strong within dendrite snow
crystal growth region. This area gets fairly deep Saturday afternoon
and night, as the cold air advection pushes into the area.
Snow to liquid ratios will generally range from around 10 to 1 south
to 14 to 1 north into tonight, with warm air advection pushing into
the area. Some concern the forecast values may be a little on the
low side, but kept them in line with neighboring offices for now.
They will then increase from west to east Saturday into Saturday
night, as the cold air advection kicks in.
Will keep the forecast snow amounts generally similar to the
previous forecast. Some adjustment for lake enhancement in the
northeast counties and for Saturday afternoon may be needed, as the
event unfolds. Gusty northwest winds kicking in Saturday afternoon
should bring blowing and drifting snow as well.
.SATURDAY night...Forecast Confidence...High
The main shortwave with a strong 160 knot 250 mb upper jet lifts
northeast toward Chicago, bringing an increase in upper
divergence and 700 mb upward motion in southeast Wisconsin.
Also of concern is winds become northeast from just above the
surface to 800 mb resulting in lake enhancement. As a result will
see a couple more inches in the evening.
Models are still showing very little snow at daybreak Sunday.
Also of concern is blowing/drifting snow and temperatures falling
fairly quickly on the back side of the low. Wind chills dropping
to 10 to 15 below by daybreak sunday morning.
.LONG TERM...
.SUNDAY THROUGH Wednesday...Forecast Confidence...Medium
Models are in good agreement that strong high pressure will arrive
for the first part of next week. Very cold temperatures will
return with the high, with the coldest temps Sunday morning through
Sunday night when wind chills of 20 to 30 below are expected. Wind
chill headlines will likely be needed.
Temps should moderate later Monday though Wednesday, returning to
around normal by Wednesday.
Could see a little snow later Wednesday into Wednesday night as a
trough passes through the region.
.Thursday and Friday...Forecast Confidence...Medium
The GFS lingers a low across the upper Great Lakes thursday, while
the ECMWF has already moved it off to the east.
Low pressure then pushes into the plains, with warm advection
across southern Wisconsin with no precipitation.
&&
.AVIATION/00Z TAFS/...
Snow has begun across the area. Moderate to sometimes heavy snow is
expected into tonight, with visibilities down to 1/2 to 1 mile at
times. Ceilings will dip below alternate minimums and near airport
minimums. Snowfall rates of 1/2 to 1 inch per hour are possible at
times into tonight.
There should be a lull in the snow later tonight into Saturday
morning, perhaps between 10Z and 15Z Saturday. Ceilings and
visibilities should improve somewhat during this period.
The moderate snow should return west to east by late morning,
lasting through the afternoon and into Saturday evening. This is
when the heaviest snowfall rates may occur, with rates of up to 1
inch per hour possible. Visibilities and ceilings below alternate
minimums and near airport minimums are expected once again. The snow
should taper off from west to east between 03Z and 06Z Sunday.
Winds will be rather light into tonight, as the low pressure system
moves northeast through the region. South to southeast winds into
tonight will shift northwest Saturday morning. These winds will
become gusty Saturday afternoon and night. Gusts of 20 to 25 knots
are expected later in the afternoon into Saturday night. This should
bring blowing and drifting snow.
&&
.MARINE...
South to southeast winds and building waves may reach Small Craft
Advisory levels into this evening. Some gusts to 22 knots and waves
to 4 feet or so are possible into this evening.
The next round of Small Craft Advisory conditions and freezing spray
potential will be Saturday afternoon through Sunday morning.
Bitterly cold temperatures, and gusty northwest winds and building
waves, will increase the threat for freezing spray towards the open
waters Saturday afternoon into Sunday.
However, the relatively warmer lake waters may limit the potential.
As these water temperatures fall, freezing spray will become more
likely to occur. A Small Craft Advisory will likely be needed for
late Saturday afternoon into Sunday, with gusty winds up to 30 knots
and building waves.
Gusty southwest winds, building waves and freezing spray are
possible again Monday into Tuesday evening. A Small Craft Advisory
may be needed.
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WI...WINTER STORM WARNING until 9 PM CST Saturday for WIZ046-047-051-
052-056>060-062>072.
LM...None.
&&
TONIGHT/Saturday AND AVIATION/MARINE...Wood
Saturday NIGHT THROUGH Friday...HentzHazardous weather outlook, Dec 16, 3:20 PM CST, 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 320 PM CST FRI DEC 16 2016 WIZ046-047-051-052-056>060-062>072-172130- MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE- WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE- LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA- 320 PM CST FRI DEC 16 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN. .DAY ONE...TONIGHT A WINTER STORM WARNING IS IN EFFECT. EXPECT ACCUMULATING SNOW THROUGH LATE EVENING. SNOW ACCUMULATIONS ARE EXPECTED TO DIMINISH FOR A TIME LATE TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY A WINTER STORM WARNING IS IN EFFECT UNTIL 9 PM SATURDAY. A SECOND SURGE OF SNOW IS EXPECTED FROM MID SATURDAY MORNING THROUGH EARLY EVENING. LAKE ENHANCEMENT IS EXPECTED SATURDAY EVENING ADDING TO SNOW RATES IN THE LAKE SHORE COUNTIES. TOTAL ACCUMULATIONS OF 6 TO 12 INCHES OF SNOW IS FORECAST. THE LESSER AMOUNTS ARE EXPECTED WEST AND SOUTHWEST OF MADISON. BLOWING AND DRIFTING WILL BECOME A PROBLEM SATURDAY AFTERNOON AND SATURDAY NIGHT. VERY COLD TEMPERATURES AND WIND CHILLS WILL RETURN TO THE AREA FROM LATE SATURDAY NIGHT INTO MONDAY MORNING. WIND CHILL ADVISORIES WILL LIKELY BE NEEDED WITH LOWEST WIND CHILLS OF 20 BELOW TO 30 BELOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED BUT SNOWFALL MEASUREMENTS ARE APPRECIATED. LMZ643>646-172130- SHEBOYGAN TO PORT WASHINGTON WI- PORT WASHINGTON TO NORTH POINT LIGHT WI- NORTH POINT LIGHT TO WIND POINT WI- WIND POINT WI TO WINTHROP HARBOR IL- 320 PM CST FRI DEC 16 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN. .DAY ONE...TONIGHT A SMALL CRAFT ADVISORY FOR BRISK SOUTH WINDS AND HIGH WAVES IS IN EFFECT UNTIL 10 PM. PERIODS OF HEAVIER SNOW WILL LEAD TO VISIBILITIES OF A MILE OR LESS THIS EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY GUSTY NORTHWEST WINDS IN THE WAKE OF AN ARCTIC FRONT WILL REACH SMALL CRAFT ADVISORY CONDITIONS SATURDAY NIGHT AND SUNDAY. THE THREAT FOR FREEZING SPRAY WILL INCREASE AS LAKE MICHIGAN WATER TEMPERATURES CONTINUE TO COOL INTO THE 30S. HENTZ WWW.WEATHER.GOV/MKX
Nearby
Small Craft Advisories in Wisconsin, 2016Every small craft advisory in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.